Alert archive / Wyoming / High Wind Warnings in 2023

High Wind Warning 7, NWS Riverton, WY

March 9, 2023Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Mar 9, 2023, 12:34 PM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Mar 10, 2023, 8:00 AM MST. It was in force for 18 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 9, 2023, 12:34 PM MST (19:34 UTC)
In effect from
Mar 10, 2023, 8:00 AM MST
Expired
Mar 11, 2023, 2:24 AM MST
In force
18 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 10, 1:25 PM MSTNON-TSTM WND GST 646 Nw Mills, WYASOS STATION KCPR CASPER AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2023-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2023-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

311 
WWUS75 KRIW 091934
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1234 PM MST Thu Mar 9 2023

WYZ019-020-101045-
/O.UPG.KRIW.HW.A.0004.230310T1500Z-230311T0600Z/
/O.NEW.KRIW.HW.W.0007.230310T1500Z-230311T1200Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
1234 PM MST Thu Mar 9 2023

...HIGH WIND WARNING IN EFFECT FROM 8 AM FRIDAY TO 5 AM MST
SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph
  expected. Local gusts to 70 mph possible for favored locations,
  such as Outer Drive on the south side of Casper.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...From 8 AM Friday to 5 AM MST Saturday.

* IMPACTS...Travel may be difficult, especially for high profile
  vehicles. Blowing snow is possible in open and exposed areas
  where snowpack exists.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fasten loose objects or shelter objects in a safe
location prior to the onset of winds. Use caution if you must 
drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
4 follow-up statements
077 
WWUS75 KRIW 101022
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
322 AM MST Fri Mar 10 2023

WYZ019-020-110000-
/O.CON.KRIW.HW.W.0007.230310T1500Z-230311T1200Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
322 AM MST Fri Mar 10 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
5 AM MST SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected. Local gusts to 70 mph possible for favored 
  locations, such as Outer Drive on the south side of Casper.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...From 8 AM Friday to 5 AM MST Saturday.

* IMPACTS...Travel may be difficult, especially for high profile 
  vehicles. Blowing snow is possible in open and exposed areas 
  where snowpack exists.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fasten loose objects or shelter objects in a safe location prior
to the onset of winds. Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
293 
WWUS75 KRIW 101332
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
632 AM MST Fri Mar 10 2023

WYZ019-020-110000-
/O.CON.KRIW.HW.W.0007.230310T1500Z-230311T1200Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
632 AM MST Fri Mar 10 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected. Local gusts to 70 mph possible for favored 
  locations, such as Outer Drive on the south side of Casper.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...Until 5 AM MST Saturday.

* IMPACTS...Travel may be difficult, especially for high profile
  vehicles. Blowing snow is possible in open and exposed areas
  where snowpack exists.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fasten loose objects or shelter objects in a safe location prior
to the onset of winds. Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
205 
WWUS75 KRIW 102001
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
101 PM MST Fri Mar 10 2023

WYZ019-111200-
/O.CON.KRIW.HW.W.0007.000000T0000Z-230311T1200Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
101 PM MST Fri Mar 10 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected. Local gusts to 70 mph possible for favored locations. 

* WHERE...Green Mountains and Rattlesnake Range.

* WHEN...Until 5 AM MST Saturday.

* IMPACTS...Travel may be difficult, especially for high profile
  vehicles. Blowing snow is expected in open and exposed areas 
  where snowpack exists.

*ADDITIONAL DETAILS...A band of heavy snow will occur this evening
 between 5 PM and 11 PM. Visibility may be reduced to 1/4 mile at
 times due to falling and blowing snow. Blowing and drifting snow
 will continue through the rest of the night due to the strong 
 winds, even after the snowfall has ended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fasten loose objects or shelter objects in a safe location prior
to the onset of winds. Use caution if you must drive.

&&

$$

WYZ020-111200-
/O.CON.KRIW.HW.W.0007.000000T0000Z-230311T1200Z/
Natrona County Lower Elevations-
Including the city of Casper
101 PM MST Fri Mar 10 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected. Local gusts to 70 mph possible for favored 
  locations, such as Outer Drive on the south side of Casper.

* WHERE...Green Mountains and Rattlesnake Range and Natrona 
  County Lower Elevations.

* WHEN...Until 5 AM MST Saturday.

* IMPACTS...Travel may be difficult, especially for high profile
  vehicles. Blowing snow is expected in open and exposed areas 
  where snowpack exists.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fasten loose objects or shelter objects in a safe location prior
to the onset of winds. Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
988 
WWUS75 KRIW 110924
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
224 AM MST Sat Mar 11 2023

WYZ019-020-111030-
/O.CAN.KRIW.HW.W.0007.000000T0000Z-230311T1200Z/
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
224 AM MST Sat Mar 11 2023

...HIGH WIND WARNING IS CANCELLED...

Winds are decreasing, so the high wind warning has been cancelled.
Wind gusts to 40 to 45 mph will continue through the night.

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Mar 9, 10:24 AM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 9, 10:24 AM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1024 AM MST Thu Mar 9 2023

.DISCUSSION...(Today through Wednesday)
Issued at 251 AM MST Thu Mar 9 2023

We continue to have some snow showers across the area as I write
this early this morning, mainly in the west as well as Natrona and
Johnson Counties. Most of the these should end shortly after
sunrise. As a result, we may be able to cancel the advisory for
Johnson County early. All in all, today will be the lull before
the real active weather comes in for late tonight and Friday. So
all in all, another day of below normal temperatures, although a
little warmer than yesterday with wind remaining mainly light to
moderate. However, this won't last. From here, given the contrast
in weather, we will split the discussion between West and East of
the Divide.

West of the Divide...The main concern here will be snow. Other than
a few stray showers, the area should be dry until somewhat after
midnight. After that a potent Pacific system associated with an
atmospheric river and a decent jet will move into western Wyoming
after midnight. Reasoning for the storm remains the same as
yesterday. The first part of the storm the heaviest snow will fall
with the associated 130 knot jet dynamics moving into the area. Then
there could be a lull in the snow before the the second heavy
period comes through later in the evening as the front and trough
axis swings through. As was stated before, this system has plenty of
moisture to work with so snowfall rates could be quite heavy. The
lower elevations could have one fly in the ointment though. This
will be a fairly warm system, with 700 millibar temperatures
climbing as high as around minus 2 to minus 3 at times. This would
but snow levels at around 7000 feet at times Friday afternoon and
Friday evening before changing back to snow as the cold air comes in
behind the front. So, especially in places like the Star Valley and
possibly the Jackson Valley, the snow could mix with or possibly
briefly change to rain at times, especially if precipitation rates
lighten up. There will still be enough snow through for warnings
though. In addition, this will be a windy system with the potent jet
stream. Some guidance shows near high wind gusts in some of the
valley locations Friday afternoon with stronger gusts in the
mountains obviously. THe snow will then end after midnight on Friday
night.

Mainly quiet weather is then expected for most of the weekend. A
weak system may bring some snow showers for Sunday but models are
not consistent on this and any precipitaion amounts would be minor.
The next decent chance of more substantial snow would be Tuesday
into Wednesday with the next Pacific system, but details can't be
hashed out this far out.

East of the Divide...The concern here shifts to wind. Things should
remain fairly quiet through tonight. However, things will change on
Friday. Models show 700 millibar winds increasing to 50 to 55 knots
across much of the southern half of the state, With the strong jet
likely enhancing downward momentum, it will get quite windy,
possibly high winds. The most impacted areas will be the favored
southwest flow locations, mainly Natrona County and the Green
Mountains but the Lander Foothills could get in on the action as
well. We have the most confidence in the Green Mountains and
Natrona County, so we will hoist a high wind watch for these
locations. And this brings up the next question. The question of
rapid snowmelt and possible rises in the creek and rivers. Most
models have come in a little cooler today with maximum 700
millibar temperatures around 0 Celsius rather than 2 above like
yesterday. There could be some added warming though from
compressive heating from downslope flow though. Deep snowpack
though, especially in places like the Wind River Basin, should
keep temperatures somewhat cooler. And, as was noted by the day
shift, the warm period should not last long with much cooler
temperatures returning by later Friday night, putting an end to
the melting. So, although concerns about river rises are still
low, they are not zero. As for precipitation, a few snow showers
are possible but other than the mountains amounts should remain
light. Wind should decrease later Friday night following the
passage of the cold front and the decrease of mid level winds.

Quiet weather should return for Saturday and then last at least
through Monday with ridging building into the area. Temperatures
will remain below normal, especially on Sunday. However, this is
Pacific air and not Canadian so it will not be too cold. Most areas
should be fairly close to freezing by Sunday and Monday. The next
chance for substantial weather looks to be Tuesday or Wednesday with
the next Pacific system. It could get interesting, especially if the
European Model is correct. Still a lot of disagreement in the models

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1022 AM MST Thu Mar 9 2023

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.

VFR conditions expected through most of Thursday. Around 06Z, a
winter storm begins moving into western Wyoming, with VCSH starting
at KBPI/KPNA/KJAC. KRKS is impacted a little later, with VCSH at
12Z. The main push of snow looks to start between 08Z and 10Z. This
will result in a prolonged period of snow, with MVFR/IFR expected;
LIFR conditions are possible with heavier times of snow. The best
push of snow at KRKS comes shortly after the TAF period.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.

VFR conditions prevail through the TAF period. Some low-to-mid-level
clouds should scatter out by early Thursday afternoon. Diurnal
winds at KCPR produce winds of 15 to 20 knots through the
afternoon, with a few higher gusts possible. Early Friday morning,
winds increase for KCPR, with gusts to about 30 knots through the
morning, increasing further Friday afternoon.

Have included VCSH at KLND starting 12Z. This is mainly for snow
showers over the Wind River Mountains, but there is the possibility
for a few, light snow showers to impact the terminal during this
time, however, the confidence is low at this time. Fog may also
again be possible overnight and into the early morning. Confidence
is low, and the big factor will be if clouds over the mountains
spread over KLND, which would reduce fog chances.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 251 AM MST Thu Mar 9 2023

Any steadier snow should end by sunrise with only a few light
showers across the northwestern mountains through this evening. A
potent system will bring snow to the west after midnight and through
Friday night, with moderate to heavy accumulations likely. Dry
weather should continue through tonight East of the Divide. Wind
should remain light to moderate through tonight, but strong to high
winds are possible for many locations on Friday. Relative humidity
will remain above critical levels. Mixing and smoke dispersal will
be generally poor, but locally fair to good across the northwestern
mountains.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 2 AM Friday to 5 AM MST Saturday for
WYZ001-012>015-023>025.

Winter Weather Advisory from 2 AM Friday to 5 AM MST Saturday
for WYZ002-026-027.

High Wind Watch from Friday morning through Friday evening for
WYZ019-020.

&&

DISCUSSION...Hattings
AVIATION...Wittmann
FIRE WEATHER...Hattings
Hazardous weather outlook, Mar 9, 3:25 AM MST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
325 AM MST Thu Mar 9 2023

WYZ001>020-022>030-101400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
325 AM MST Thu Mar 9 2023

...Winter Storm Warnings and Winter Weather Advisories in effect for
the western mountains and valleys Friday and Friday night...

...High wind watch in effect for the Green Mountains and Natrona
County Friday and Friday evening...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and tonight.

Patchy fog in the lower elevations. Snow showers ending early.

Snow spreading into western Wyoming after midnight. Please see Winter
Weather Products and forecasts for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Friday night...Moderate to heavy snow likely in the
western mountains and valleys. Significant accumulations possible.
Strong to possibly high wind east of the Continental Divide. Creek
and river levels may rise with potential for snow melt Friday
afternoon.

Tuesday...A chance of snow in western Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 6:08 PM MSTSpecial Weather StatementRIW82 min
Mar 9, 2:41 AM MSTWinter Storm WarningRIWFremont, Lincoln, Park, Sublette, Teton50 hr
Mar 9, 2:41 AM MSTWinter Weather AdvisoryRIWFremont, Hot Springs, Lincoln, Park, Sublette, Sweetwater50 hr
Mar 9, 2:47 AM MSTHigh Wind WatchRIWFremont, Natrona, Sweetwater10 hr
Mar 9, 11:28 AM MSTAreal Flood AdvisoryRIWPark7 days

Nearby

High Wind Warnings in Wyoming, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.